North Dakota, 2023

Damaging Wind in North Dakota, June 2, 2023

June 2, 2023 · NWS BIS · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon hours over portions of western and central North Dakota. One storm became severe, producing wind gusts of 62 mph at the Glen Ullin Airport in Morton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours over portions of western and central North Dakota. One storm became severe, producing wind gusts of 62 mph at the Glen Ullin Airport in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 1:39 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 2, 1:39 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
239 PM CDT Fri Jun 2 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 230 PM CDT Fri Jun 2 2023

Scattered showers and thunderstorms through tonight. No severe
storms are expected but a few stronger storms with small hail are
possible. The reason for no severe storms is the lack of shear to
separate the updraft and downdraft so they don't collapse on
themselves and to get them rotating. The upper level pattern will
mostly stay the same with the upper level high still moving to the
west. This will start to limit some storm development through the
weekend, although there are still chances on and off. Otherwise
highs will stay in the 80s through the entire forecast period.

.LONG TERM...(Saturday Night through Friday)
Issued at 230 PM CDT Fri Jun 2 2023

As mentioned before the upper level high will continue moving in
from the east, and taming down our storm chances some. It will
also help build a ridge over us and continue the high
temperatures in the 80s and near 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1244 PM CDT Fri Jun 2 2023

VFR conditions through the period. Diurnal cumulus developing into
showers and thunderstorms for all locations through about sunset.
Winds could gust near 20kts from the southeast. Overnight clouds
will clear and winds will relax.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Jun 2, 1:39 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
239 PM CDT Fri Jun 2 2023

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
239 PM CDT Fri Jun 2 2023 /139 PM MDT Fri Jun 2 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and tonight. The threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 2, 1:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Fri Jun 2 2023

NDZ045-046-021945-
Sioux ND-Emmons ND-
215 PM CDT Fri Jun 2 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SIOUX
AND SOUTHWESTERN EMMONS COUNTIES THROUGH 245 PM CDT...

At 215 PM CDT, a strong thunderstorm was located 6 miles south of
Fort Yates, or 15 miles northeast of Mclaughlin, moving north at 35
mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fort Yates around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4620 10087 4621 10053 4594 10053 4595 10072
TIME...MOT...LOC 1915Z 168DEG 32KT 4600 10063

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HARGROVE
Special weather statement, Jun 2, 2:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
354 PM CDT Fri Jun 2 2023

NDZ034-042-022130-
Grant ND-Morton ND-
354 PM CDT Fri Jun 2 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MORTON
AND NORTH CENTRAL GRANT COUNTIES THROUGH 430 PM CDT/330 PM MDT/...

At 354 PM CDT/254 PM MDT/, a strong thunderstorm was located 7 miles
northeast of Heart Butte Dam, or 39 miles south of Beulah, moving
northwest at 30 mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glen Ullin around 410 PM CDT.

Other locations in the path of this storm include Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4677 10210 4698 10210 4698 10188 4669 10157
      4657 10176
TIME...MOT...LOC 2054Z 137DEG 27KT 4670 10175

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ANGLIN

The radar

The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 2, 2:55 PM CST to 2:57 PM CST
Where
Morton County, 1.89 mi W of Glen Ullin
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.820, -101.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102225.